Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS St. Louis, MO

August 28, 2005Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2005, 5:35 PM CDT for Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 5:35 PM CDT (22:35 UTC)
Expired
Aug 28, 2005, 6:30 PM CDT
In force
55 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Adams County, IL, Pike County, IL, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:40 PM CDTHAIL 1.255 Sw Hannibal, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 282235
SVRLSX
ILC001-149-MOC163-173-282330-
/O.NEW.KLSX.SV.W.0232.050828T2235Z-050828T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIKE COUNTY IN NORTHEAST MISSOURI
  RALLS COUNTY IN NORTHEAST MISSOURI
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RENSSELAER...OR ABOUT 7 MILES SOUTH OF PALMYRA...AND MOVING EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON
  FALL CREEK
  BARRY
  SAVERTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3969 9172 3946 9173 3941 9146 3940 9079
      3957 9078 3984 9077 3984 9141 3972 9136
      3969 9131

$$

GLASS
3 follow-up statements
000 
WWUS53 KLSX 282255
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT SUN AUG 28 2005

ILC001-149-MOC163-173-282330-
/O.CON.KLSX.SV.W.0232.000000T0000Z-050828T2330Z/
PIKE IL-ADAMS IL-PIKE MO-RALLS MO-
554 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR 
RALLS COUNTY...NORTHERN PIKE COUNTY MISSOURI...SOUTHERN ADAMS COUNTY 
ILLINOIS AND WESTERN PIKE COUNTY ILLINOIS...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH EXTENDING FROM ILASCO 
TO SAVERTON...MOVING EAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SAVERTON...FRANKFORD...HULL...KINDERHOOK...ASHBURN...NEW CANTON...
ROCKPORT...EL DARA...ATLAS AND PIKE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS

LAT...LON 3969 9172 3946 9173 3941 9146 3940 9079
      3957 9078 3984 9077 3984 9141 3972 9136
      3969 9131

$$

GLASS
000 
WWUS53 KLSX 282319
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT SUN AUG 28 2005

MOC163-173-282328-
/O.CAN.KLSX.SV.W.0232.000000T0000Z-050828T2330Z/
PIKE MO-RALLS MO-
618 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR RALLS AND PIKE COUNTIES IS
CANCELLED...

LAT...LON 3968 9130 3960 9122 3945 9103 3940 9079
      3957 9078 3984 9077 3984 9141 3972 9136
      3969 9131

$$

ILC001-149-282330-
/O.CON.KLSX.SV.W.0232.000000T0000Z-050828T2330Z/
PIKE IL-ADAMS IL-
618 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
SOUTHERN ADAMS AND WESTERN PIKE COUNTIES...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER NEW CANTON...
MOVING EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
EL DARA...ATLAS...NEW HARTFORD...SUMMER HILL...PITTSFIELD AND NEW
SALEM.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS

LAT...LON 3968 9130 3960 9122 3945 9103 3940 9079
      3957 9078 3984 9077 3984 9141 3972 9136
      3969 9131

$$

GLASS
000 
WWUS53 KLSX 282329
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SUN AUG 28 2005

ILC001-149-282340-
/O.EXP.KLSX.SV.W.0232.000000T0000Z-050828T2330Z/
PIKE IL-ADAMS IL-
630 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS AND WESTERN
PIKE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3968 9130 3960 9122 3945 9103 3940 9079
      3957 9078 3984 9077 3984 9141 3972 9136
      3969 9131

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:35 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 28, 4:35 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SUN AUG 28 2005

.DISCUSSION...
IN THE NR TERM...MAIN FCST PROBLEM IS HOW TO HNDL PCPN OVR N AREAS.
FIRST THRT FOR TNGT IS SFC BASED CNVTN THAT HAS FIRED ALG STALLED
FNT BTWN KCDJ AND KIRK.  THIS SMALL CLUSTER OF STMS HAS MOVED
LTL...BUT THERE APRS TO BE SM DVLPMT EWD OVR THE LAST FEW VOLUME
SCANS AND VSBL STLT PICS INDICATE A GD DEAL OF VERTICAL DVLPMT AS
FAR E AS KUIN.  HV UPPED POPS WAY UP AND MENTIONED HVY RAIN FOR A
TIME THIS EVENING. OUTFLO BNDRY MAY TRY TO SPREAD PCPN SWD THIS
EVE...BUT SINCE THE E-W RIBBON OF UNSTABLE AIR POOLED ALG THE FNT IS
VRY NARROW IT MAY HV TUFF TIME GETTING TOO FAR S.  THRF...HV HELD
PCPN CHCS TO A KJEF...K3LF LN.  ANOTHER THRT OF TSRA WL COME FROM
CNVTN WHICH HAS DVLPD NR KOMA...AS LIFT FROM SHTWV AND WAA SHUD
ALLOW THIS TO HOLD TOGETHER AS IT PUSHES E...SIMILAR TO WHAT OCRD
WITH CNVTN OVR S IA AND XTRM N MO ERY THIS MRNG.

ATTENTION THEN TURNS TO THE APRCH OF KATRINA.  MDLS SOLNS HV COME
INTO BTR AGREEMENT...GENLY FOLLOWING THE FASTER SOLNS OF THE ERYR
GFS RUNS AND THE FURTHER E PSTN OF THE NAM SOLNS.  SO IT STILL APRS
THAT SYS WL JUST BRUSH OUR SE AREAS...BGNG LT MON NGT...CONTG
TUE...AND THEN ENDING ERY TUE EVE.  CLDS AND PCPN THRT SHUD LIMIT
DIURNAL TEMP SWINGS IN SE AREAS DURING THIS TIME...AND FOLLOWING
THINKING OF ERYR FCSTS HV ADJ GUID TEMPS ACCORDINGLY.

MEANWHILE...WK SFC RDGG SHUD HOLD OVR NW SECTIONS OF FA...PROVIDING
MILD AND TRANQUIL WX AS KATRINA PASSES INTO OHIO VLY.

APRCH OF NXT SHTWV WED NGT/THU BEARS WATCHING FOR ANOTHER ROUND OF
PCPN.  SFC CNVGC NON-EXISTENT DUE TO CRCLN ON BACK SIDE OF
KATRINA...BUT THERE IS A BIT OF FNTL SCALE FORCING/WK THETA-E ADV.
HWVR...THINK THAT KATRINA WL PREVENT SGFNT MSTR FROM BEING ABLE TO
ENTER THIS SYS...SO MAIN PCPN THRT SHUD BE WELL TO OUR N WHERE UVV
WL BE STRONGEST.

HV LEFT LTR PDS...FRI-SUN...DRY FOR NOW.  MUCH UNCERTAINLY EXISTS
WITH TIMING AND MSTR RETURN AHD OF SHTWV IN THE SAT-SUN TIME FRAME
AND WL WAIT FOR ANOTHER MEDIUM RANGE MDL CYCLE BFR INTRODUCING PCPN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TRUETT
Hazardous weather outlook, Aug 28, 4:07 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SUN AUG 28 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
407 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTHEAST
MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS...
HOWEVER THEY WILL PRODUCE DANGEROUS LIGHTING...HEAVY RAIN...AND GUSTY
WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...STORM SPOTTERS
AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL IN RAINFALL
OBSERVATIONS AND ANY STRONG WIND OR HAIL REPORTS.

CARNEY

In the hours before

Local storm report, Aug 28, 5:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 W PALMYRA             39.80N 91.64W
08/28/2005  1.00 INCH        MARION             MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.